Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2001, 1:46 PM EDT for Washington County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2001, 1:46 PM EDT (17:46 UTC)
- Expired
- May 21, 2001, 2:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 211746 SVRMRX VAC191-211845- /NEW.KMRX.SV.W.0062.211746-211845/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 146 PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 245 PM EDT * AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BENHAMS...OR 8 MILES WEST OF BRISTOL VA... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLSTON AROUND 205 PM EDT ABINGDON AROUND 210 PM EDT LINDELL AROUND 220 PM EDT GLADE SPRING AROUND 225 PM EDT AT 140 PM EDT A TRAINED WEATHER SPOTTER REPORTED TREES DOWN WITH THIS STORM NEAR KINGSPORT IN TENNESSEE. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. STAY AWAY FROM WINDOWS. $$ LAT...LON 3672 8234 3663 8223 3666 8166 3690 8182 SP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:25 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 21, 10:25 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EDT MON MAY 21 2001 COLD FRONT EXTENDING ACROSS CENTRAL IL...SOUTHEAST MO AND INTO CENTRAL AR. WEAK SHORTWAVE KICKING OFF SHOWERS AND THUNDERSTORMS ACROSS MIDDLE TN AND THE WESTERN HALF OF OUR CWA. LIKELY POPS STILL SOUNDS GOOD FOR THIS AFTERNOON. TEMPERATURES RISING PRETTY QUICK IN THE NORTHEAST WITH SOME BREAKS IN THE CLOUDS...WILL BUMP UP TEMPERATURES A BIT...BUT CLOUDS SHOULD FILL IN QUICKLY WITH THE APPROACHING SHOWERS. .MRX... NC...NONE. TN...NONE. VA...NONE. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:53 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.